Oscillations in age-structured population models with an Allee effect

J. M. Cushing

Research output: Contribution to journalArticlepeer-review

22 Scopus citations


A nonautonomous ordinary differential delay equation for the birth rate of a model age-structured population is derived under the assumptions that nonlinear density effects on fertility exhibit an "Allee effect". It is shown how this assumption produces an interval of inherent net reproductive numbers less than one on which there exist two stable (asymptotic) equilibria. Furthermore, in the presence of a maturation delay and a sufficiently narrow age-specific fertility window, numerical solutions show that a certain type of attracting, large amplitude "synchronous" oscillation can also exist on this interval. A heuristic argument is given for the existence of such oscillations using the model obtained when the length of the fertility window shrinks to zero.

Original languageEnglish (US)
Pages (from-to)71-80
Number of pages10
JournalJournal of Computational and Applied Mathematics
Issue number1-3
StatePublished - Jul 20 1994


  • Allee effect
  • Delay differential equations
  • Maturation delays
  • Synchronous oscillations

ASJC Scopus subject areas

  • Computational Mathematics
  • Applied Mathematics


Dive into the research topics of 'Oscillations in age-structured population models with an Allee effect'. Together they form a unique fingerprint.

Cite this